Missouri, 2010

Drought in Missouri, November 1 to 30, 2010

November 1 to 30, 2010 · NWS PAH · 10 events in 10 counties and zones

Drought conditions worsened across southeast Missouri during the first half of November, then improved with heavy rainfall on the 24th and 25th. At its most widespread extent, extreme drought extended as far north as a Doniphan to Dexter to Charleston line.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Drought conditions worsened across southeast Missouri during the first half of November, then improved with heavy rainfall on the 24th and 25th. At its most widespread extent, extreme drought extended as far north as a Doniphan to Dexter to Charleston line. Moderate to severe drought covered the remainder of southeast Missouri south of Perry County. At the start of the month, 86 percent of pastureland was rated as poor or very poor, and 92 percent of topsoil was short or very short on moisture. Outdoor fire danger became very high at times. A series of wildfires occurred early in the month in Carter and Wayne Counties. Most of the fires were less than 100 acres, and no structures were known to have burned. There were some bans on outdoor burning until heavy rainfall on the 24th and 25th. The cumulative effect of this drought, a catastrophic ice storm in '09, winds from Hurricane Ike in '08, and a record late spring freeze in '07 resulted in a mortality spiral among trees and shrubs. According to a local arborist, the series of damaging weather events diminished the long-term ability of trees to recover from future events. Crop harvests were completed in October, but final crop damage figures were not yet available. Unirrigated corn yields were expected to be a total failure in some places.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 31, 2:00 PM CST, 10 hours earlier.

Area forecast discussion, Oct 31, 2:00 PM CST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT SUN OCT 31 2010

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
EARLY THIS AFTERNOON...SURFACE COLD FRONT HAD PUSHED SOUTH OF THE
AREA...WITH NE WINDS ACROSS THE FA. DEW POINTS UP ABOUT 10 DEGREES
OVER YESTERDAYS VALUES...PROVIDING A LITTLE RELIEF FROM HIGH FIRE
DANGER CONDITIONS. STILL AN ELEVATED CONCERN THOUGH. IT WAS MAINLY
CLEAR ACROSS THE FA...HOWEVER CLOUDS WERE OVER WEST MISSOURI AHEAD
OF A S/WV OVER THE NORTH CENTRAL U.S. MAIN CHALLENGE IN THE SHORT
TERM...WILL BE HOW FAST TO INCREASE CLOUDS...AND RAIN CHANCES
FROM LATE MONDAY NIGHT THROUGH EARLY WEDNESDAY.

WVAPOR SHOWS A SECOND S/WV OVER THE PACIFIC NORTHWEST. THIS FEATURE
WILL ACCELERATE INTO THE NORTHERN ROCKIES...AND DIG SHARPLY SE AND
DEEPEN OVER THE NEXT 36 HRS. INCREASING MID AND UPPER LEVEL MOISTURE
WILL HEAD EAST AND INTO OUR AREA AHEAD OF THE WAVE. THE SYSTEM
WILL EVENTUALLY BECOME A CLOSED LOW OVER NE TX BY 12Z TUESDAY. IN
ADDITION TO INCREASED CLOUD COVER...WILL MAINTAIN JUST A SLIGHT
CHANCE OF RAIN OVER THE OZARK FOOTHILL REGION MONDAY NIGHT...AND
OVER EXTREME SOUTHERN SECTIONS OF THE FA TUESDAY NEAR THE ARKANSAS
AND TENNESSEE STATE LINES. THE SREF/NAM/GFS AND ECMWF ALL AGREE ON
THIS. HOWEVER...SOLUTIONS DIVERGE AFTER 12Z TUESDAY. THE GFS IS
THE MOST NOTICEABLE OUTLIER...IN DEVELOPING FORCING/MOISTURE AND
RAIN OVER WEST KENTUCKY LATE TUESDAY THROUGH TUESDAY NIGHT WELL
NORTH OF THE UPPER LOW. THE NAM AND SREF MODELS KEEP ALL OF THE
MOISTURE AND LIFT SUPPRESSED TO THE SOUTH OF OUR CWFA. THE NEW 12Z
ECMWF IS MORE LIKE THE NAM/SREF SOLUTIONS...BUT DOES BRING A
LITTLE QPF JUST ACROSS THE TN STATE LINE INTO WEST KY...MAINLY
WEDNESDAY. BASICALLY...KEPT WITH SLIGHT CHANCE POPS FOR LIGHT
RAIN EXTREME SOUTH AND SOUTHEAST SECTIONS (WEST KY) IN THAT
GENERAL TIME FRAME...BEFORE HAVING IT DRY EVERYWHERE WEDNESDAY
NIGHT. NORTH AND NORTHEAST SECTIONS OF THE FA WILL NOT SEE ANY
RAIN AT ALL...AND A LITTLE LESS CLOUD COVER. THIS INCLUDES MOST
OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. GFS/NAM MOS NUMBERS
WERE CLOSE...AND BASICALLY SPLIT THE DIFFERENCE.

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE GFS AND ECMWF BOTH 00Z AND 12Z RUNS REMAIN AT ODDS...WITH
RESPECT TO THE EVOLUTION OF THE NORTHERN STREAM TROF OVER THE
GREAT LAKES REGION THURSDAY THROUGH FRIDAY...AND HOW THE
AFOREMENTIONED UPPER LOW OVER THE GULF COAST REGION WILL PHASE
WITH THE SYSTEM AT ITS BASE. THE MAIN DIFFERENCES ARE WITH THE
LONGITUDINAL PLACEMENT...THE ECMWF FARTHER WEST AND DEEPER
THAN THE GFS...WHICH WOULD MEAN EVEN MORE CLOUDS AND COOLER
TEMPERATURES. THE PRIOR ENSEMBLE MEAN SOLUTIONS FROM THE GEFS
AND EC SUGGEST THE ECMWF REMAINS A TAD TOO FAR WEST. HOWEVER IT
HAS BEEN FAIRLY PERSISTENT NOW FOR 3 MODEL RUNS...SO DO NOT WANT
TO REMOVE IT FROM THE EQUATION. WE WILL USE A COMPROMISE. THAT
COMPROMISE WILL RESULT IN ADDED CLOUD COVER IN THE THURSDAY-FRIDAY
TIME FRAME...AND LOWERING OUR HIGH TEMPS A FEW MORE DEGREES. WILL
BE RATHER CHILLY...ESPECIALLY FRIDAY. NOTICED THAT 850 MB FORECAST
TEMPS ARE IN THE -4 TO -7 RANGE FRIDAY OFF BOTH THE GFS AND THE
ECMWF.

GIVEN THE DEPTH OF THE TROF...MOISTURE AND COLD AIR ASSOCIATED WITH
IT. WOULD NOT BE SURPRISED IF SOME MINOR LIGHT PRECIP DEVELOPED FROM
ONE OR TWO EMBEDDED DISTURBANCES WITHIN THE PERIMETER OF THE
TROF AXIS. FOR NOW...AM NOT GOING TO INCLUDE ANY MENTION. ONLY THE
INCREASED CLOUD COVER. WILL MONITOR THE MODEL TRENDS FOR LIGHT
PRECIP POSSIBILITY. BOTH MODELS MOVE THE TROF EAST OF THE AREA BY
SATURDAY...WHICH SHOULD RESULT IN LESS CLOUDS AND MODERATING TEMPS
INTO SUNDAY.

&&

.AVIATION...
LOW LEVEL NORTHEAST WINDS WILL BRING MORE DRY AIR BELOW ABOUT 10K
FEET. THIS WILL RESULT IN VFR CONDITIONS THROUGH THE PERIOD. CLOUDS
WILL INCREASE IN THE MID AND UPPER LEVELS /ABOVE 10K FEET/ LATER
TONIGHT AND MONDAY. NORTHEAST WINDS WILL CONTINUE...GENERALLY 5
KNOTS OR LESS AT NIGHT AND CLOSER TO 10 KNOTS DURING THE DAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Oct 31, 2:01 PM CST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
301 PM CDT SUN OCT 31 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
301 PM CDT SUN OCT 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS EVENING AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIMITED FIRE DANGER MONDAY AND TUESDAY AFTERNOON WITH MINIMUM
RELATIVE HUMIDITY 30 TO 35 PERCENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Bollinger

When
November 1, 12:00 AM CST to November 25, 12:00 AM CST
Where
Bollinger forecast zone
Reported by
Other Federal Agency
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Drought, Butler

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Butler forecast zone
Reported by
Other Federal Agency
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Drought, Cape Girardeau

When
November 1, 12:00 AM CST to November 25, 12:00 AM CST
Where
Cape Girardeau forecast zone
Reported by
Other Federal Agency
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Drought, Carter

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Carter forecast zone
Reported by
Other Federal Agency
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Drought, Mississippi

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Mississippi forecast zone
Reported by
Other Federal Agency
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Drought, New Madrid

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
New Madrid forecast zone
Reported by
Other Federal Agency
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Drought, Ripley

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Ripley forecast zone
Reported by
Other Federal Agency
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Drought, Scott

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Scott forecast zone
Reported by
Other Federal Agency
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Drought, Stoddard

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Stoddard forecast zone
Reported by
Other Federal Agency
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Drought, Wayne

When
November 1, 12:00 AM CST to November 25, 12:00 AM CST
Where
Wayne forecast zone
Reported by
Other Federal Agency
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266659, 266660, 266662, 266663, 266664, 266665, 266666, 266667, 266668, 266669.